What is AERD/Samter’s Triad?
Aspirin Exacerbated Respiratory Disease (AERD), also known as Samter’s Triad or Aspirin Sensitive Asthma, is a chronic medical condition that consists of asthma, recurrent sinus disease with nasal polyps, and a sensitivity to aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs). Approximately 10% of all adults with asthma and 40% of patients with asthma and nasal polyps are sensitive to aspirin and NSAIDs.
What are the symptoms?
Patients with AERD/Samter’s Triad usually have asthma, nasal congestion, and nasal polyps, and often do not respond to conventional treatments. Many have experienced chronic sinus infections and can lose their sense of smell. The characteristic feature of AERD/Samter’s Triad is that patients develop reactions triggered by aspirin or other NSAIDs.
These reactions can include:
- Increased nasal congestion or stuffiness
- Eye watering or redness
- Cough, wheezing, or chest tightness
- Frontal headache or sensation of sinus pain
- Flushing and/or a rash
- Nausea and/or abdominal cramping
- General feeling of malaise, sometimes accompanied by dizziness
If you not do have asthma, nasal congestion and/or nasal polyps but experience reactions to aspirin or NSAIDs, click here and here to learn about the Brigham and Women’s Aspirin and NSAID Allergy Clinic. The Aspirin/NSAID Allergy new patient packet can be found here.
Even after aspirin desensitization, it’s important that patients with AERD continue to have aspirin listed as an allergy, because they are at risk for reactions if aspirin is stopped, or they are given higher doses. This paper describes patients who had their aspirin allergy label removed from their medical chart without their knowledge after an aspirin desensitization. AERD patients and allergists should be aware of this risk, and work to communicate with medical teams to ensure aspirin allergies are appropriately labeled and disclosed.
About 20% of patients with AERD develop a characteristic itchy rash during their aspirin/NSAID-induced reactions, in addition to their respiratory symptoms. We found that 14% of the 387 patients with AERD queried at the Brigham and Women’s Hospital since 2013 report occurrence of a similar rash even when they are completely avoiding all aspirin and NSAIDs. As with the NSAID-induced rash, our patients describe a red, itchy, mostly flat rash, most notable on the arms and legs, including the palms and bottoms of the feet, that tends to spare the abdomen and back. We have observed that oral antihistamines are not generally helpful, but many patients, as in the two cases described in this publication, report that zileuton, a 5-lipoxygenase inhibitor, and dupilumab, an antibody that blocks IL-4Ra, are efficacious treatments for the rash.
The cause of severe nasal polyposis in AERD is unknown. To understand the role of antibody-secreting cells in AERD, Buchheit et al. studied these cells in nasal polyps. They noted that polyp IgE and IgG4 levels were elevated in subjects with AERD compared with aspirin-tolerant subjects with nasal polyposis – those with higher tissue IgE levels had more rapid nasal polyp recurrence. Plasma cells in the nasal polyps of AERD also had a higher surface expression of IL-5Rα compared to aspirin-tolerant subjects, and IL-5 stimulation of nasal polyp plasma cells from subjects with AERD induced changes in a distinct set of genes. These findings suggest a role for IL-5Rα+ antibody-secreting cells in producing antibodies within the sinus tissue and perhaps contributing to the severe nasal polyposis in patients with AERD.